There needs to be greater recognitiation of how “body-building agents” can lead to drug-induced liver injury (DILI), according to Consultant Hepatologist at St Vincent’s University Hospital, Dublin, Dr Omar El-Sherif.
Dr El-Sherif was speaking at the All-Ireland Irish Society of Gastroenterology (ISG)/Ulster Society of Gastroenterology (USG) Summer Meeting, which took place in the Europa Hotel, Belfast on 9-10 June.
He said there are two major groups of body-building agents: Anabolic steroids and herbal or dietary supplements.
Two main phenotypes of liver damage can occur from these agents, according to Dr El-Sherif.
“The common one with anabolic steroids is this bland cholestasis, which can be protracted for many, many months, but thankfully, it’s rarely fatal. And then the more serious one which is an acute hepatitis-like pattern, which we see patients present with liver failure and we’ve transplanted patients for it.”
The recreational drug ketamine is also being seen more recently with regard to liver injury. It can cause cholangiopathy or biliary damage, and prolonged exposure is irreversible, according to Dr El-Sherif.
Other recent trends in relation to DILI include changes to prescribing patterns to reduce risks to patients.
“Anti-epileptic drugs that cause DILI are less used,” according to Dr El-Sherif.
However, he noted that there still is a problem concerning DILIs caused by antibiotic use.
The examples Dr El-Sherif gave were isoniazid, amoxicillin and diclofenac. Using data from the drug-induced liver injury network in the USA, he said most of the medication-related DILIs resulted from antibiotic use.
“By and large [these drugs] are given in high doses… and they are also quite old drugs,” according to Dr El-Sherif.
“It’s very uncommon to have severe hepatic injury with some of the newer agents.”
“Drug-induced liver injury is common in hospitalised patients,” Dr El-Sheriff told the Medical Independent. “You need to recognise it and treat it early, before patients develop significant complications related to it.”
He told the ISG and USG audience that assessing the causality of DILI in hospital patients remains a “diagnosis of exclusion”, as comorbidities, while a major predictor for outcomes, can make it difficult to assess causality. A liver biopsy can help in some cases, he said.
All-Ireland Gastroenterology, Summer Meeting (ISG/USG), Europa Hotel, Belfast, 9-10 June 2022
A workforce crisis in the context of rising patient demand is one of the major issues...
Irish Cardiac Society, Annual Scientific Meeting and AGM, Killashee Hotel, Naas, Co Kildare, 12-14 October 2023...
The Judge's report proposes that a Tribunal be established under legislation to hear and determine claims...
In December, the HSE released part of an external review into the case of 'Brandon', a...
The evidence on doctor burnout “should scare us and concern us”, the Director of the RCSI...
A review of public health governance structures and addressing “longstanding” IT infrastructure...